Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 16, NWS Shreveport, LA

April 14, 1996Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 14, 1996, 4:18 PM CDT for Shelby County, Texas. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 14, 1996, 4:18 PM CDT (21:18 UTC)
Expired
Apr 14, 1996, 5:00 PM CDT
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 4:30 PM CDTHail 1.75Center, TX
Apr 14, 4:35 PM CDTHail 2.75Center, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 142118
TORSHV
TXC419-142200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT SUN APR 14 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST TEXAS
 
   ...SOUTHERN SHELBY COUNTY
 
AT 417 PM CDT DOPPLER RADAR IN SHREVEPORT INDICATED A DEVELOPING
TORNADO ABOUT 9 MILES SOUTHEAST OF CENTER MOVING TO THE EAST
AT 30 MPH.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLO2OR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 3:42 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 14, 3:42 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
340 PM CDT SUN APR 14 1996

LATEST SFC ANALYSIS INDICATED COLD FRONT EXTENDING FROM LOW OVER SW
MO SOUTH THROUGH W AR AND E TX APPROACHING W LA AND A DRY LINE WEST
OF THE FRONT FROM E OK SOUTH TO NEAR TYR/GGG AND LFK TX.  ATM VERY
UNSTABLE BUT LOOKS AS IF DEVELOPMENT WILL BE GENERALLY SE OF A LINE
FROM NEAR MAGNOLIA AR TO MINDEN AND LOGANSPORT LA AND LUFKIN TX.
WILL SUGGEST TO REMOVE WATCH AFTER 500 PM FOR THIS AREA TO THE WEST
OF THE ABOVE MENTIONED LINE. WILL LEAVE SMALL POPS IN FOR NW LA (IE
SHV) FOR TNT DUE TO APPROACH OF DRY AIR AND FRONT WILL KEEP POPS HIER
SE OF LINE AND KEEP SVR MENTIONED. WINDS TO SHIFT TO WEST AND RANGE
AROUND 15 TO 20 MPH WITH GUSTS TO 25 MPH. CLOUDS WILL DECREASE DURING
THE NIGHT BUT WRAP AROUND MOISTURE MAY RETURN BRIEF CLOUDINESS LATE TNT
OR EARLY MON AM. REMAINDER OF FCST PERIOD SHOULD REMAIN FAIR AND DRY AND
A LITTLE COOLER.

SHV 51/67/48/75 2000
SIX

In the hours before

Local storm report, Apr 14, 12:24 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1230 PM CDT SUN APR 14 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0945 AM    CENTER                    TX   0.50 INCH HAIL.
04/14/96   SHELBY

1038 AM    PLEASANT HILL             LA   0.50 INCH HAIL.
04/14/96   SABINE

1100 AM    CENTER                    TX   0.50 INCH HAIL.
04/14/96   SHELBY

1100 AM    ALLEN                     LA   NON QUALIFIED EVENT
04/14/96   NATCHITOCHES                   46 MPH WIND GUST.

13
Local storm report, Apr 14, 12:29 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1232 PM CDT SUN APR 14 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1120 AM    MONROE                    LA   0.50 INCH HAIL.
04/14/96   OUACHITA

1124 AM    CAMPTI                    LA   0.50 INCH HAIL.
04/14/96   NATCHITOCHES

1127 AM    2 E STERLINGTON           LA   0.50 INCH HAIL.
04/14/96   OUACHITA

1140 AM    SLIGO                     LA   0.50 INCH HAIL.
04/14/96   BOSSIER

13
Local storm report, Apr 14, 12:32 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1234 PM CDT SUN APR 14 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1150 AM    MANSFIELD                 LA   0.50 INCH HAIL
04/14/96   DE SOTO                        KSHV 88D VIL 25 KG/M2
                                          THIS CELL.

13
Local storm report, Apr 14, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
415 PM CDT SUN APR 14 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0412 PM    10 S CENTER               TX   1.75 INCH HAIL
04/14/96   SHELBY                         KSHV 88D VIL 68 KG/M2
                                          THIS CELL.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:05 PM CDTSevere Thunderstorm WarningSHVShelby40 min
Apr 14, 5:00 PM CDTSevere Thunderstorm WarningSHVShelby30 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.